Is It Safe to Combine Escitalopram and Alcohol?

Escitalopram, a Selective Serotonin Reuptake Inhibitor (SSRI), works to reduce the symptoms of depression and generalized anxiety disorder (GAD) by bringing balance to the hormones in the brain. It affects the hormones in the brain and causes various side effects in the process that can affect one's daily life and motor skills. Combining escitalopram and alcohol is not recommended by the manufacturer or healthcare professionals because it can exacerbate the drug's side effects. In some cases, such as when the patient must drive or operate heavy machinery, combining these substances could result in dangerous situations.

Depression is caused by an imbalance of hormones in the brain, including a deficiency of serotonin. Escitalopram increases the level of serotonin in the brain to correct this imbalance. This mechanism lessens depressive tendencies, elevates one's mood and effectively eliminates depression. Common side effects of escitalopram include diarrhea, constipation, decreased sex drive and sexual dysfunction. Dizziness, drowsiness and increased appetite also are common side effects.

Escitalopram usually is first prescribed in 10-milligram pills taken once daily. This amount can be increased in 10-milligram increments after one to three weeks, depending on the patient's age. The side effects of escitalopram are minimized on the lowest dose and typically increase as the dosage increases. Adult patients should know which side effects affect them before they consider mixing escitalopram and alcohol together, which could affect their behavior, motor skills and ability to function.

Healthcare professionals advise patients not to mix this medication with alcohol. It is against the manufacturer's recommendation for the drug's use and elevates the natural side effects of the medicine. When alcohol use is chosen against the advice of the manufacturer and doctors, it is recommended that only light or moderate amounts of alcohol are consumed by people who are taking escitalopram for a mood disorder. This equates to one drink daily for women or two drinks daily for men.

Anyone who has taken escitalopram and alcohol should not operate machinery or participate in tasks that require full motor skills. Consuming alcohol while on escitalopram can increase the dizziness and drowsiness that is common with this medicine. A person should seek immediate medical attention if he or she experiences side effects such as hallucinations, fever, sweating or confusion while combining escitalopram and alcohol. These are serious side effects that need to be addressed by a healthcare professional.

Ad

You might also Like

Recommended

Discuss this Article

anon966106
Post 4

My partner takes escitalopram and even a little alcohol turns my partner into a lush, and this is not the same person I've known for many years. My partner has even started going to AA because drinking is having such huge side effects and it appears to be counteracting the positive effects of the anti-depressant. Honestly, it is quite scary to see this happen. I'm very worried.

SteamLouis
Post 3

I think that it's an awful idea to combine escitalopram and alcohol. These two substances do not go well together. Like the article said, alcohol heightens the side effects of the drug. It's possible to get drunk much more quickly while on escitalopram and it's likely to cause issues like drowsiness, dizziness and confusion.

Furthermore, alcohol depresses the central nervous system. It can affect heart rate, blood pressure and breathing. It also causes mood changes, anxiety and depression.

Does it make sense to use a medication to treat depression and then drink alcohol which causes depression? Might as well not use the medication altogether in that case. Those who are serious about their treatment and who value their health need to avoid alcohol during their escitalopram treatment period. Some doctors may be more lenient on this issue, but the majority of medical practitioners will agree that it's a bad idea.

ysmina
Post 2

@ZipLine-- I have not had alcohol at all since my doctor put me on this medication. I did call him and ask him about it yesterday however. My sister is getting married and I want to be able to make a toast and have some champagne. My doctor said that a glass should be fine but I should not have more. He said to have someone else drive me if I experience any side effects. I'm hoping that I won't have side effects.

I also asked my doctor if I should avoid the medication on the wedding day. He told me that that's not necessary since I'm on a low dose. So it sounds like this is not a big deal, but I certainly wouldn't drink every day while on this medication. Having a drink rarely at special occasions is okay.

ZipLine
Post 1

I have drank a few times since starting my escitalopram treatment. Nothing bad happened, but I only had two beers both times. I might have had problems if I drank more or had stronger drinks.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email